What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 1, 3:45 AM EST, 37 minutes earlier.
Area forecast discussion, Mar 1, 3:45 AM EST, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
345 AM EST Mon Mar 1 2021
.SHORT TERM...(Today and Tonight)...
Prefrontal trough has moved through the area this morning with
moderate rain moving southeastward. The surface cold front is
forecast to move across the area between 12z and 18z today with
post-frontal surface ridging. While subsidence will be the story
between the surface and about the 700mb level, the 500mb trough
axis remains just to our west through this afternoon with our area
within the divergent right entrance region of a strong 170 kt
300mb upper jet. This will result in synoptic ascent and
saturation within the 600mb to 300mb layers while subsidence and
drying is observed below 700mb. For this reason, mid to high layer
clouds are expected to remain much of the day. Lingering
precipitation that manages to fall through the low-level dry air
this afternoon will be light and generally limited to a trace or a
few hundredths of an inch.
With temperatures falling below freezing across the
higher elevations of the mountains this afternoon and NW boundary
layer wind flow around 20 kt, may see some light snow flurries or
rime ice across the mountains late today, generally at or above
4000 feet elevation. However, moisture is very limited within the
boundary layer, so little or no accumulation and no impacts are
expected.
As the upper trough axis moves east tonight, shortwave upper
ridging and subsidence will result in a clearing sky across our
northern counties with some high clouds likely remaining across
the south. With a colder, dry airmass across the area,
temperatures will be near normal.
JB
.LONG TERM...(Tuesday through Sunday)...
Key Messages...
1) Potential of high elevation snowfall across the far east
Tennessee Mountains and southwest Virginia. Snow accumulations of a
dusting (at or above 4kft) to near 2 inches (at or above 5kft).
Locally higher amounts at the Smoky and Roane Mountain peaks.
2) Drier and cooler pattern for the rest of the week into the
weekend.
For Tuesday, a weak inverted surface trough with weak upper ridging
over the area producing dry conditions and increasing clouds ahead
of the next system.
For Tuesday night and Wednesday, a compact short-wave will move
across the Tennessee valley, Gulf Coast states, and southern
Appalachians. Jet structure is complex but northern stream jet over
the mid-Atlantic and southern stream jet with the upper trough will
produce upper divergence. The Ageostrophic Circulations with the
jets will enhance the dynamic forcing over the area. Models show
decent QG forcing which will help cool the column.
This system will produce widespread showers beginning in the evening
south, then lift northeast into much of the area overnight.
Temperature profile tricky with the NAM colder. The GEFS and
ensemble mean from the ECMWF suggest temperatures will be cold
enough for snow across the higher elevations. Snow accumulations of
a dusting (at or above 4kft) and 2 inches (at or above 5kft) are
anticipated. Locally heavier amounts over the peaks of the Smoky and
Roane Mountains. This lines up well with the WPC snow accumulations.
This system will exit the area quickly Wednesday with the return of
sunshine.
For Thursday into the weekend, a retrograding deep long-wave trough
will move into eastern Canada and northeast United States. This
trough will produce a pattern change to northwest flow aloft keeping
the next southern stream wave south of the area.
For next Saturday night and Sunday, models differ on how much a
short-wave diving into this upper trough over the central and
southern Appalachians/mid-Atlantic states will affect the region.
Currently going dry, but may need to add a chance of snow showers
for southwest Virginia/northeast Tennessee/and far east Tennessee
Mountains.
DH
&&
.AVIATION...
06Z TAF DISCUSSION.
VFR conditions at all sites will deteriorate over the next 2-3
hours as a line of moderate to heavy rain moves eastward ahead of
a cold front. Vis and cigs are forecast to decrease to MVFR at all
sites with the potential for some IFR vis within the heavier rain.
Included a mention of VCTS with some weak instability and
lightning activity near CHA. Rain will begin to exit the area
between 15z and 18z Monday with gradual improvement to VFR cigs
forecast at all sites by the afternoon. Winds may be gusty and
variable at times with the line of rain moving across the area
this morning with gusty WNW winds forecast on Monday afternoon
behind the cold front.
JB
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 59 38 54 41 59 / 80 0 50 90 10
Knoxville McGhee Tyson Airport, TN 57 33 53 39 56 / 90 10 20 80 30
Oak Ridge, TN 57 33 53 38 58 / 90 0 20 70 30
Tri Cities Airport, TN 56 28 53 35 54 / 90 0 10 60 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Flood Watch until 7 AM EST /6 AM CST/ this morning for Anderson-
Bledsoe-Campbell-Claiborne-Grainger-Hamblen-Hamilton-
Hancock-Hawkins-Jefferson-Knox-Loudon-Marion-Meigs-Morgan-
Rhea-Roane-Scott-Sequatchie-Sullivan-Union.
VA...Flood Watch until 7 AM EST this morning for Lee-Russell-Scott-
Washington-Wise.
&&Hazardous weather outlook, Mar 1, 4:03 AM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
403 AM EST Mon Mar 1 2021
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020915-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
403 AM EST Mon Mar 1 2021 /303 AM CST Mon Mar 1 2021/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Rain will taper off this morning when lingering runoff resulting
in the potential for localized flooding of low lying areas, and
small streams and creeks this morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A wintry mix changing to all snow is expected across the higher
elevations of the far east Tennessee and southwest Virginia
Mountains for Tuesday night and Wednesday morning. Snow
accumulations of a dusting or more for elevations at or greater
than 4kft and 2 inches or more at elevations of 5kft. Heaver
amounts possible at the peaks of the Smoky and Roane Mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
In the hours before
Special weather statement, Feb 28, 11:08 PM EST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
1108 PM EST Sun Feb 28 2021
TNZ014>016-VAZ001-002-005-010500-
Claiborne TN-Hancock TN-Hawkins TN-Scott VA-Wise VA-Lee VA-
1108 PM EST Sun Feb 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAWKINS...
CLAIBORNE...HANCOCK...LEE...WESTERN SCOTT AND WESTERN WISE COUNTIES
AND THE WESTERN CITY OF NORTON UNTIL MIDNIGHT EST...
At 1107 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Hosea to 7 miles southeast of Pruden. Movement
was east at 35 mph.
Winds of 30 to around 40 mph will be possible with these storms.
Locations impacted include...
Rogersville, Norton, Wise, Sneedville, Jonesville, Big Stone Gap, New
Tazewell, Tazewell, Pennington Gap and Clover Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3709 8252 3634 8302 3637 8328 3640 8328
3642 8335 3642 8343 3639 8345 3644 8392
3658 8383 3658 8369 3667 8352 3667 8342
3674 8314 3685 8307 3685 8301 3690 8287
3698 8287 3705 8272 3712 8272
TIME...MOT...LOC 0407Z 284DEG 31KT 3714 8344 3650 8384
TDSpecial weather statement, Feb 28, 11:44 PM EST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Morristown TN
1144 PM EST Sun Feb 28 2021
TNZ081>084-098-099-010545-
Sequatchie TN-Rhea TN-Bledsoe TN-Marion TN-Hamilton TN-Meigs TN-
1144 PM EST Sun Feb 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN
RHEA...SEQUATCHIE... SOUTHWESTERN BLEDSOE...SOUTHWESTERN
MEIGS...MARION AND WESTERN HAMILTON COUNTIES UNTIL 1245 AM EST/1145
PM CST/...
At 1141 PM EST/1041 PM CST/, Doppler radar was tracking showers and
isolated thunderstorms along a line extending from near Spencer to
12 miles east of Manchester to Tims Ford Lake. Movement was
southeast at 30 mph.
Winds in excess of 30 mph will be possible with these showers
and thunderstorms.
Locations impacted include...
Chattanooga, Dayton, Dunlap, Jasper, Pikeville, Soddy-Daisy, Signal
Mountain, South Pittsburg, Walden and Lakesite.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rainfall is also occurring with these showers and
storms, and may lead to localized flooding. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 3524 8582 3522 8574 3524 8569 3529 8571
3532 8557 3535 8551 3541 8549 3541 8551
3543 8554 3549 8554 3553 8560 3555 8546
3567 8531 3544 8481 3535 8486 3536 8488
3534 8488 3498 8548 3499 8586 3522 8587
TIME...MOT...LOC 0441Z 305DEG 27KT 3567 8547 3543 8587 3522 8621
TDSpecial weather statement, Mar 1, 1:13 AM EST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
113 AM EST Mon Mar 1 2021
NCZ060-TNZ072-084>087-099>102-010715-
Cherokee NC-Blount Smoky Mountains TN-West Polk TN-
Northwest Monroe TN-East Polk TN-Southeast Monroe TN-Bradley TN-
Hamilton TN-Meigs TN-McMinn TN-
113 AM EST Mon Mar 1 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE...
BRADLEY...POLK...CENTRAL MEIGS...MCMINN...SOUTH CENTRAL BLOUNT...
MONROE AND HAMILTON COUNTIES UNTIL 215 AM EST...
At 112 AM EST, Doppler radar was tracking showers and thunderstorms
along a line extending from 6 miles north of Athens to near
Charleston to 6 miles north of Trenton. Movement was east at 50 mph.
Winds in excess of 40 mph will be possible with these showers
and storms.
Locations impacted include...
Chattanooga, Cleveland, Athens, Sweetwater, Madisonville, Decatur,
Benton, Ducktown, Rossville and Etowah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3498 8548 3537 8498 3568 8463 3564 8462
3562 8451 3565 8452 3567 8446 3559 8411
3554 8409 3556 8400 3553 8384 3541 8402
3537 8401 3531 8404 3524 8401 3522 8396
3519 8398 3499 8435
TIME...MOT...LOC 0612Z 280DEG 41KT 3555 8459 3532 8484 3496 8555
DHSpecial weather statement, Mar 1, 2:11 AM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
211 AM EST Mon Mar 1 2021
TNZ040-041-069>074-010800-
Cocke Smoky Mountains TN-Blount Smoky Mountains TN-Jefferson TN-
Northwest Cocke TN-Sevier Smoky Mountains TN-Knox TN-North Sevier TN-
NW Blount TN-
211 AM EST Mon Mar 1 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX...BLOUNT...
SOUTHERN JEFFERSON...SOUTHERN COCKE AND SEVIER COUNTIES UNTIL 300 AM
EST...
At 210 AM EST, Doppler radar was tracking showers with heavy rain
and winds along a line extending from near Dandridge to near Smoky
Mountains-Twentymile Creek. Movement was east at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Maryville, Sevierville, Alcoa, Newport, Gatlinburg, Dandridge, Pigeon
Forge, Rockford, Eagleton Village and Smoky Mountains-Newfound Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3546 8396 3549 8394 3551 8401 3556 8400
3554 8409 3558 8410 3561 8419 3567 8414
3567 8415 3607 8363 3589 8290 3577 8299
3579 8308 3577 8316 3572 8325 3566 8330
3566 8335 3557 8349 3556 8377 3546 8395
TIME...MOT...LOC 0710Z 292DEG 31KT 3595 8343 3550 8393
DH